ISMP Action Agenda: January - March,
From the April 21, 1999 issue
One of the most important methods for preventing adverse drug
events is for organizations to seek and use knowledge from
other organizations that have already experienced problems.
Since ISMP believes that it will make a significant impact
on error prevention efforts, administrative staff and an interdisciplinary
committee at each practice site should review the following
agenda to prompt discussion, and then take the necessary action
to prevent these adverse drug events in your facility. The
following selected items appeared in the ISMP Medication Safety Alert! between January and March, 1999. Each item is followed
by a description of the problem, recommendations for safe
medication practices and the issue number (in parenthesis)
to locate additional information. The American Society of
Health Care Risk Management (ASHRM) provides the quarterly
ISMP Action Agenda to its members.
I. Look-alike/sound-alike drug names, ambiguous or look-alike
labeling and packaging
II. Misinterpretation of abbreviations and symbols
- CELEBREX (celecoxib), CEREBYX (fosphenytoin),
CELEXA (citalopram) (1), (3), (4)
Problem: Celebrex, Searles new COX2 inhibitor,
has been confused frequently with Cerebyx and Celexa.
Recommendation: Encourage physicians to include the
drugs indication when prescribing these products.
Add an alert to the pharmacy computer to remind pharmacists
to verify the patients diagnosis. Limit verbal orders
to emergency situations and spell the name back to prescribers
along with the practitioners understanding of the
- Baxter Pharmaceutical Products Division products (6)
Problem: Labeling and packaging of various Baxter
critical care drugs, such as pancuronium bromide, phenylephrine
1%, metoclopramide and atropine, are strikingly similar
and can be confused if the products are inadvertently stored
Recommendation: Baxter has been asked by ISMP to
redesign the packaging and labeling of these products. FDA
has been informed. For now, purchase high alert drugs such
as pancuronium from a different supplier to reduce similarity.
- HERCEPTIN (trastuzumab) and NEUMEGA
Problem: Herceptin and Neumega are packaged with
diluent in volumes larger than needed for proper dilution.
While package inserts direct staff to use the correct amount
of diluent, dosing errors are occurring when full diluent
vials are used.
Recommendation: Add visible reminders about proper
reconstitution to each package placed in inventory. ISMP
manufacturers to provide diluent in exact volumes or, for
now, to place visible dilution directions on the diluent
- EPO used as an abbreviation for evening primrose oil
Problem: A pharmacist determined that a patient with
an order to Take own supply of EPO was not anemic.
After interviewing the patient, he identified that the abbreviation,
EPO, was intended for evening primrose oil,
and not as a synonym for epoetin.
Recommendation: Avoid using drug name abbreviations
and assure that pharmacists have easy access to patients
and medical records, including laboratory values, to help
verify accurate interpretation of drug orders.
- TPN used as an acronym for a chemotherapy regimen (4)
Problem: TPN, readily recognized as total
parenteral nutrition, is now being used as a chemotherapy
acronym for the drug regimen which combines TAXOL
(paclitaxel), PLATINOL (cisplatin) and NAVELBINE
Recommendation: Avoid this dangerous acronym. Establish
and enforce policies that prohibit use of dangerous abbreviations/acronyms
in written and verbal orders, preprinted orders and protocols,
computer drug profiles, MARs and drug labels.
- 4-MP, an abbreviation for ANTIZOL (fomepizole) misinterpreted
as 4-mercaptopurine (6)
Problem: Although a synonym for mercaptopurine is
6-MP, a verbal recommendation from a poison-control specialist
for 750 mg of 4-MP (4-methylpyrizole, the chemical name
for fomepizole) was incorrectly transcribed as 4-mercaptopurine.
Recommendation: Do not use chemical names of drugs.
Use only the USAN generic name and applicable brand names.
- ampersand (&) misinterpreted as the number 2 (2)
Problem: A pharmacist misinterpreted an ampersand
as a 2 in a written order for Insulin
N 70/30 10U qAM &8U qPM. Insulin directions advised
administration of 10 units in the morning and 28 (rather
than 8) units in the evening.
Recommendation: Encourage prescribers to write the
word and (also units) to avoid confusion
or to write complete and separate orders for morning and
evening insulin doses. To detect errors, counsel patients
when dispensing drugs.
- hs misinterpreted as a daily bedtime dose
Problem: Confusion over interpretation of hs
as a one-time dose at bedtime or a daily bedtime dose led
to a patients death when he received lomustine for
nine consecutive days at hs instead of a single
hs dose as intended.
Recommendation: Encourage prescribers to specify
hs nightly if the drug should be administered
each night; hs nightly prn for (name of condition)
if the drug should be administered each night as needed;
and hs x 1 dose on (date) if the drug should
be administered as a single dose at bedtime. Clarify any
unclear orders with prescribers.
IV. Discussion Items
- Dangerous chemicals left at the patients bedside
Problem: A respiratory therapist accidentally diluted
albuterol with 5% acetic acid, which was left in a container
at the patients bedside to clean his tracheotomy tube.
The 10-month old childs asthma worsened shortly after
Recommendation: Assure that potentially hazardous
chemicals are properly stored away from patients and clearly
labeled to indicate toxicity. Pharmacists should regularly
visit patient care areas to monitor compliance.
- Oral medications administered IV (1)
Problem: TYLENOL LIQUID (acetaminophen) and VERSED
SYRUP (midazolam hydrochloride) were combined in a parenteral
syringe and inadvertently administered IV to an 11-year
Recommendation: Require staff to administer oral
solutions from medication cups or specially designed oral
syringes that will not connect to IV tubing ports. If possible,
use small-bore feeding tubes that are compatible with oral
- Oral syringe tip caps may pose a potential choking
Problem: The tip caps on some oral syringes may explosively
dislodge into a patients mouth if staff or parents
fail to remove them before attempting to administer oral
solutions. Tip caps also pose a choking hazard if they are
left within reach of children.
Recommendation: Instruct staff and parents to properly
remove and dispose oral syringe tip caps before administering
drugs to prevent accidental ingestion or asphyxiation. Consider
purchasing oral syringes that do not allow accidental dislodgment
of the tip caps (e.g. Exacta-Med Oral Dispenser by Baxa).
- Lack of unit dose system in NICU (4) (A similar error
was reported in our Sept 9, 1998 issue)
Problem: A neonate sustained cardiac damage after
receiving 11 mL (25 mg/mL) of aminophylline instead of 11
mg. The drug was removed from an automated dispensing cabinet
and given without being double-checked.
Recommendation: Have pharmacy prepare and dispense
all non-emergency parenteral drugs in unit-of-use doses.
Establish a double-check system before administering high
alert drugs, especially when they are obtained from dispensing
- Changes in the expected appearance of a drug not investigated
Problem: When pharmacists in one case dispensed mitomycin
instead of mitoxantrone and in another case prepared an
overly concentrated solution of intrathecal methotrexate,
nurses questioned the unexpected appearance of the solutions
color, but the changes were attributed to differences in
manufacturers products and not fully investigated.
Recommendation: Any reported change in the expected
color or appearance of a drug should be considered a red
flag and thoroughly investigated prior to administration.
- Non-punitive approach to error reduction (1), (2)
The Massachusetts nursing board is punishing 18 nurses involved
in the 1994 fatal chemotherapy error at the Dana Farber
Cancer Institute. A punitive approach to errors inhibits
open discussion about errors, creates a defensive environment
and hinders careful consideration of the system-based causes
of errors. A non-punitive approach to errors does not diminish
individual or organizational responsibility. It directs
it in a productive and realistic manner by encouraging error
detection and reporting, analysis of root causes and implementation
of system-based prevention strategies.
- Over-reliance on pharmacy computer systems may place
patients at great risk (3)
An ISMP computer field test identified that pharmacy computer
systems need serious improvement (only 4/307 systems tested
detected all unsafe orders presented in the field test).
Many systems were unable to link drug information with critical
patient information, such as laboratory results, and detect
potentially lethal drug orders, including drug doses that
exceed safe limits, drug ingredient duplication and oral
solutions ordered IV. Do not rely on pharmacy computer systems
alone to detect unsafe orders. Build alerts in computer
systems for error prone situations, such as those reported
in the ISMP Medication Safety Alert!, and regularly
load vendor drug information updates into the system in
a timely manner.
- Phrases that should be considered red flags, not evidence
Many times reports of lethal errors involve situations where
orders were questioned but not changed. This often results
when practitioners are intimidated into carrying out orders
they question or when they are easily convinced that an
order is safe. Prescribers sometimes use phrases such as
we always give it that way, or this is
a special case to convince practitioners to carry
out orders. These should be considered red flags
that require more reliable answers or evidence in hand.